Alert archive / Alabama / Heat Advisories in 2011

Heat Advisory 4, NWS Birmingham, AL

August 1, 201139 counties in Alabama

NWS Birmingham, AL issued this heat advisory at Aug 1, 2011, 3:48 PM CDT for 39 counties in Alabama. It took effect at Aug 2, 2011, 12:00 PM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2011, 3:48 PM CDT (20:48 UTC)
In effect from
Aug 2, 2011, 12:00 PM CDT
Expired
Aug 4, 2011, 5:47 AM CDT
In force
42 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2393 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this heat advisory went out at Aug 1, 3:31 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 1, 3:31 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON AUG 1 2011

.DISCUSSION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE THE STORY THIS
AFTERNOON ACROSS CENTRAL ALABAMA...WITH VERY WARM TEMPERATURES AND
HIGH DEW POINTS.  DRY AIR ALOFT BEHIND THE SHORTWAVE TROUGH FROM
YESTERDAY IS HELPING TO A CERTAIN EXTENT...KEEPING THE HEAT INDEX
VALUES IN THE LOW TRIPLE DIGITS...JUST BELOW HEAT ADVISORY
CRITERIA.  THIS DOES NOT MEAN ITS NOT UNCOMFORTABLY WARM OUT THERE
THOUGH.  POP COVERAGE SHOULD CONTINUE THROUGH THE EARLY EVENING
HOURS AS DIURNAL HEATING CONTINUES TO CREATE ENOUGH INSTABILITY TO
INITIATE CONVECTION...AND WITH THAT AFOREMENTIONED DRY AIR
ALOFT...THE WET MICROBURST POTENTIAL WILL ALSO REMAIN HIGH THIS
AFTERNOON AND EVENING.

THE STORY FOR THE REST OF THE FORECAST WILL BE THE HEAT.  WE HAVE
BEEN TALKING ABOUT THIS HEAT FOR A NUMBER OF DAYS NOW AND IT REALLY
LOOKS LIKE IT WILL COME TO FRUITION.  THE UPPER RIDGE TO OUR WEST
WILL CREEP EASTWARD...PUTTING THE STATE INTO A NORTHWESTERLY FLOW
ALOFT.  THIS...ALONG WITH WESTERLY SURFACE FLOW...WILL HELP TO
ADVECT THESE TRIPLE DIGITS TEMPERATURES INTO CENTRAL ALABAMA
BEGINNING TOMORROW...AND LASTING THROUGH AT LEAST FRIDAY. THERE
WILL BE SUBTLE DIFFERENCES BETWEEN THE DAYS THOUGH. SHORT RANGE
MODELS INDICATE THE MID-LEVEL DRY AIR WILL STICK AROUND TUESDAY
AND WEDNESDAY. THIS WILL ALLOW FOR DEW POINTS TO MIX OUT BOTH DAYS
AND LIKELY KEEP US ONLY IN HEAT ADVISORY CRITERIA. THURSDAY MAY BE
A DIFFERENT STORY AS THE DRY AIR ALOFT IS REPLACED BY MUCH MORE
SATURATED FORECAST SOUNDINGS AND PW VALUES BACK ABOVE 2 INCHES. IF
THIS DEEP LAYER MOISTURE DOES RETURN...I WOULD NOT BE SURPRISED
THAT WE WOULD NEED AN EXCESSIVE HEAT WARNING ON THURSDAY AS DEW
POINTS WILL LIKELY REMAIN IN THE LOW TO MIDDLE 70S ALL DAY. IN ANY
CASE...THE NEXT 4 DAYS ARE GOING TO BE VERY WARM. ACCORDING TO
ALABAMA DEPARTMENT OF PUBLIC HEALTH...HEAT STRESS LEVELS WILL BE
NEAR 10 OUT OF 10. THIS MEANS IF YOU WORK OUTSIDE AND ARE USED TO
TEMPERATURES OF 95-98 DEGREES...THE TEMPERATURES THESE NEXT COUPLE
OF DAYS WOULD RAISE YOUR BODY'S LEVEL OF STRESS TREMENDOUSLY...
GREATLY INCREASING THE POSSIBILITY OF HEAT CRAMPS...HEAT
EXHAUSTION AND HEAT STROKE IF OVEREXPOSED.

THE ATMOSPHERE SHOULD BEGIN TO SETTLE BACK DOWN...SLIGHTLY...BY
FRIDAY AS THE UPPER LEVEL RIDGE SHOULD FLATTEN OUT AND ALLOW ANOTHER
WEAK SHORTWAVE INTO THE SOUTHEAST THROUGH THE WEEKEND.
PRECIPITATION COVERAGE SHOULD HELP TO ALLEVIATE THE MORE EXTREME
TEMPERATURES EACH DAY...BUT UPPER 90S WILL STILL BE VERY LIKELY
THROUGH THE BEGINNING OF NEXT WEEK.

THE WILD CARD IN THIS WHOLE THING IS THE TROPICAL DISTURBANCE IN THE
WESTERN ATLANTIC.  CURRENTLY...NHC CONTINUES TO INDICATE NO REAL
ORGANIZATION WITH THIS SYSTEM...BUT ENVIRONMENTAL CONDITIONS ARE
FAVORABLE FOR FURTHER DEVELOPMENT. LONG RANGE MODELS DO NOT HAVE
THIS SYSTEM APPROACHING ALABAMA...BUT MAKING IT TO FLORIDA BEFORE
HEADING BACK INTO THE ATLANTIC. THIS WILL NEED TO BE MONITORED
OVER THE NEXT 3-4 DAYS AS THIS SYSTEM COULD AFFECT US IN THE WAY
OF MORE SUBSIDENCE THAN THE MODELS ARE CURRENTLY SHOWING.

27

&&

.AVIATION...
18Z TAF DISCUSSION.

SUMMER TIME PATTERN CONTINUES WITH JUST A FEW ISOLATED STORMS
TODAY...MOST LIKELY IN THE SOUTHERN HALF OF THE AREA NEAR TOI AND
MGM. WILL KEEP A WATCH FOR POSSIBLE AMENDMENTS IF TSTORMS GET TOO
CLOSE. OTHERWISE SOME PATCH BR IN THE MORNING WITH WINDS BECOMING
EAST TO SOUTHEAST AND REMAINING LIGHT.

88

&&

.CLIMATE...

THE RECORD TEMPERATURES FOR THE PERIOD AUGUST 2ND THROUGH
AUGUST 5TH:

            BHM     MGM     TCL     ANB
AUG 2ND     101     100     100     100

AUG 3RD     101     102     101     101

AUG 4TH     103     101     102     103

AUG 5TH     102     103     100     101

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  99  72  99  73 /  10  10  10  10  10
ANNISTON    73  98  74 100  74 /  20  10  10  10  10
BIRMINGHAM  76  99  77 100  77 /  10  10  10  10  10
TUSCALOOSA  75 101  75 102  75 /  20  10  10  10  10
CALERA      75  98  76  99  74 /  20  10  10  10  10
AUBURN      75  97  75  97  75 /  20  20  20  10  10
MONTGOMERY  76  99  76 101  76 /  20  20  20  10  10
TROY        74  98  74  99  74 /  20  20  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR ALL OF CENTRAL ALABAMA ON TUESDAY FROM NOON
UNTIL 7 PM CDT.

&&

27/88
Hazardous weather outlook, Aug 1, 12:12 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 PM CDT MON AUG 1 2011

ALZ011>015-017>050-021130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1212 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH 8 PM...
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND BRIEF
HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY WILL HAVE THE BEST
CHANCE OF DEVELOPING NEAR AND SOUTH OF A LINE FROM LIVINGSTON TO
AUBURN. AREAS NORTH OF THIS LINE...OVERALL MOISTURE CONTENT WILL
LIMIT STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO CENTRAL ALABAMA
THIS WEEK AND WITH THE COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY...DANGEROUS HEAT CONDITIONS ARE EXPECTED THROUGHOUT THE
AREA. HEAT INDEX VALUES OF 108 TO 112 DEGREES WILL BE POSSIBLE
TUESDAY THROUGH SUNDAY. BE PREPARED FOR THE POSSIBILITY OF EXCESSIVE
HEAT FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:59 PM CDTSpecial Weather StatementBMXPike31 min
Aug 1, 6:13 PM CDTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa47 min

Nearby

Heat Advisories in Alabama, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.